Alert archive / Wyoming / Flash Flood Warnings in 2015
Flash Flood Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 24, 2015, 2:25 PM MDT for Natrona County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2015, 2:25 PM MDT (20:25 UTC)
- Expired
- May 24, 2015, 8:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 184 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WGUS55 KRIW 242025 FFWRIW WYC025-250230- /O.NEW.KRIW.FF.W.0003.150524T2025Z-150525T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 225 PM MDT SUN MAY 24 2015 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN NATRONA COUNTY IN CENTRAL WYOMING... * UNTIL 830 PM MDT * AT 221 PM MDT...THE PUBLIC REPORTED FLOODING ON SALT CREEK AND HIGHWAY 387...NEAR MIDWEST. * RUNOFF FROM RAINFALL OF 1 TO 2 INCHES HAS CAUSED FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... EDGERTON AND MIDWEST. FLOODING MAY OCCUR ON OTHER SMALL DRAINAGES IN THE AREA. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED DURING THE NEXT 3 HOURS. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SALT CREEK...SHERWOOD CREEK...NORTH COTTONWOOD CREEK...CASTLE CREEK...COTTONWOOD CREEK...COAL DRAW AND BOTHWELL DRAW. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4349 10624 4337 10619 4337 10633 4349 10633 $$ ANGLIN
2 follow-up statements
921 WGUS75 KRIW 242218 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 418 PM MDT SUN MAY 24 2015 WYC025-250230- /O.CON.KRIW.FF.W.0003.000000T0000Z-150525T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NATRONA WY- 418 PM MDT SUN MAY 24 2015 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN NATRONA COUNTY UNTIL 830 PM MDT... AT 408 PM MDT...EMERGENCY MANAGEMENT AND PUBLIC REPORTED THAT FULL DRAINAGES WERE CAUSING FLOODING...WELL OUT OF IT BANKS...UP TO 200 YARDS IN SOME LOCATIONS. MODERATE TO HEAVY RAIN WILL CONTINUE TO FALL THIS EVENING...WHICH WILL CAUSE FLASH FLOODING TO CONTINUE. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...EDGERTON AND MIDWEST. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SALT CREEK...SHERWOOD CREEK...NORTH COTTONWOOD CREEK...CASTLE CREEK...COTTONWOOD CREEK...COAL DRAW AND BOTHWELL DRAW. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY...ESPECIALLY ON RURAL ROADS THAT LEAD TO OIL FIELDS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RIVERTON. && REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4349 10624 4337 10619 4337 10633 4349 10633 $$ ANGLIN
870 WGUS75 KRIW 250117 FFSRIW FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 717 PM MDT SUN MAY 24 2015 WYC025-250131- /O.CAN.KRIW.FF.W.0003.000000T0000Z-150525T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NATRONA WY- 717 PM MDT SUN MAY 24 2015 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN NATRONA COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THUNDERSTORMS WITH HEAVIER RAINFALL HAVE EITHER WEAKENED OR ARE EXPECTED TO REMAIN EAST OF THE AREA THIS EVENING. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4349 10624 4337 10619 4337 10633 4349 10633 $$ MEUNIER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 24, 9:01 AM MDT, 5 hours 24 minutes earlier.
Area forecast discussion, May 24, 9:01 AM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 901 AM MDT SUN MAY 24 2015 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT UPDATED TO EXTEND FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT. ALSO ADDED ALL OF FREMONT AND HOT SPRINGS COUNTIES AND EASTERN SWEETWATER COUNTY TO THE FLASH FLOOD WATCH. RAINFALL OF AN INCH TO 2.5 INCHES HAS ALREADY OCCURRED OVER MUCH OF THE WATCH AREA OVER NIGHT AND THIS MORNING. WV IMAGERY SHOWING LARGE UPR TROF CONTINUES ACROSS THE WRN CONUS WITH CLOSED LOW OVR WRN CO/SRN WY...WITH NICE VORT LOBE ROTATING ANTI-CLOCKWISE AROUND CNTRL CLOSED PORTION OF THE LOW INTO SCNTRL WY. EMBEDDED SW ALSO ROTATING AROUND THE LOW...NOW STRETCHED DIAGONALLY ACROSS WY FROM THE SW TO NCNTRL. SFC HAS GENERAL HIGH P NORTH OVR MT...HIGH P SOUTH OVR CO/NM...WITH A WEAK LOW P TROF/DEVELOPING FRONT IN BETWEEN AND ACROSS CNTRL WY. EARLY MORNING FOG WILL CONTINUE TO BE POSSIBLE OVR MUCH OF THE FA THRU TUE MORNING...ESPECIALLY E OF THE DIVIDE. OTHERWISE...MAINLY HYDROLOGIC CONCERNS AS UPR TROF MIGRATES EWD WHILE THE CNTRL UPR LOW SLOWLY PULLS FROM CO/WY BORDER AREA INTO THE HIGH PLAINS BY THIS EVENING. WEAK SFC CYCLOGENESIS TO TAKE PLACE FROM ERN/NERN CO INTO SERN WY AND WRN NE. LOW TO MID LVL MOISTURE RETURN AROUND THE DEVELOPING SFC LOW...WHILE MID/UPR MOISTURE ACCOMPANYING THE UPR WAVE/CLOSED LOW DEEPENS MOISTURE E OF THE DIVIDE...WITH PWS RANGING FROM 0.70 TO 0.80...WILL GIVE ANOTHER DAY OF PLENTIFUL RAINFALL...AGAIN ESPECIALLY E OF THE DIVIDE. WIDESPREAD AREAS OF NEW PRECIPITATION THRU SUNDAY EVENING WILL RANGE FROM .75 TO 1.25 INCHES...WITH SOME PREFERRED LOCATIONS ALONG THE E SIDE OF THE BIGHORNS...NEAR/OVR THE SRN BIGHORNS...AND THE GREEN AND ERN WIND RIVER MOUNTAINS...WHERE PRECIP WILL BE ENHANCED DUE TO TERRAIN LIFT OR TERRAIN INDUCED CONVERGENCE. EVEN THE FOOTHILLS OF THE WESTERN SIDE OF THE BIGHORNS WILL BE SUSCEPTABLE TO ENHANCED PRECIP AS DEEP FLOW MOVES AROUND FROM THE NORTH. FLASH FLOODING WILL CONTINUE TO BE A CONCERN FOR ANOTHER DAY E OF THE DIVIDE...AND HAVE ADDED THE WESTERN BIGHORNS AND WASHAKIE COUNTY TO THE CURRENT FLASH FLOOD WATCH AREA. AREAS SATURATED MOST OVR THE PAST COUPLE OF DAYS INCLUDE FREMONT COUNTY...PARTICULARLY WRN AND SRN PORTIONS...MOST OF NATRONA COUNTY...THE SRN AND ERN PORTIONS OF WASHAKIE COUNTY...AND AREAS IMMEDIATELY ADJACENT TO THESE COUNT AREAS. AGAIN...THIS SYSTEM CONTINUES TO LOOK COMPARATIVELY WARM...WITH H7 TEMPS REMAINING MOSTLY ABOVE -1 DEG C THRU THE ENTIRE FCST PERIOD...AND REALLY WELL ABOVE ZERO FOR MOST OF THAT TIME. EXPECT...A TRACE TO AN INCH OR TWO DURING THE COLDEST PORTION OF THE NIGHTS ABOVE 9500 FEET...WITH ONLY THE HIGHEST ELEVATIONS RECEIVING AN ISOLATED 3 OR 4 INCHES BY MONDAY MORNING. STORM MOVEMENT IMPROVES SLIGHTLY...EVENTUALLY BECOMING NRLY AT 15 TO 20 MPH MOST LOCATIONS BY THE END OF THE TODAY EXCEPT FOR JOHNSON COUNTY WHICH WILL KEEP MOVEMENT OUT OF THE E OT NE. SEVERE WX WILL REMAIN MOSTLY WELL EAST TO SOUTHEAST OF FA WITH CONTINUED RELATIVELY LOW SHEAR CONDITIONS. THE BEST CHANCES FOR SMALL HAIL UP TO ONE HALF INCH AND PERHAPS A BOUNDARY LOCKED FUNNEL CLOUD WILL LAY ACROSS THE FAR ERN FA...WITH A SMALLER CHANCE FOR SMALL HAIL NEAR THE FAR WRN BORDER AREA WHERE SOME POSSIBLE INCREASED SUNSHINE MAY ENHANCE A COUPLE OF STORMS. TONIGHT THRU TUESDAY...SYSTEM PUSHES EWD INTO THE PLAINS WITH TRANSITIONAL RIDGING TAKING PLACE ACROSS THE FAR WRN FA MONDAY WHILE THE REST OF THE FA WILL BE UNDER THE INFLUENCE OF A SW ROTATING INTO THE AREA FROM THE NE AROUND THE EXITING LOW...WITH MORE SHOWER/THUNDER ACTIVITY...ALBEIT ON A LESSER BASIS. OTHERWISE...A BIT WARMER AND MORE UNSTABLE WITH PERHAPS AN BETTER SPRINKLING OF STRONGER THUNDERSTORMS MIXED IN WITH SHOWERS ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY GFS MODEL CONTINUES ITS TREND FROM PREVIOUS NIGHTS BY TAKING A WEATHER SYSTEM FROM THE PACIFIC NW WEDNESDAY AND MOVING IT INTO IDAHO THURSDAY. ON FRIDAY THE GFS TAKES A MORE SOUTHEAST TRACK TOWARD SW WY OR NORTHERN UTAH AND THEN TO NW COLORADO BY FRIDAY NIGHT. FROM THERE IT DRIFTS EAST THROUGH NORTHERN COLORADO SATURDAY AND OUT OF THE AREA SATURDAY NIGHT. WITH MOISTURE PRESENT AND ANY SUNSHINE THAT OCCURS...INSTABILITY WILL OCCUR AND THUS SHOWERS AND THUNDERSTORMS WILL FORM IN THE AFTERNOON AND EVENING. LINGERING SHOWERS DURING THE LATE NIGHT AND MORNING HOURS. NEXT SUNDAY LOOKS LIKE A QUIETER DAY WITH ONLY ISOLATED SHOWERS OR STORMS IN NW WY IN THE AFTERNOON. THE ECMWF MODEL IS SIMILAR WEDNESDAY THROUGH THURSDAY BUT THEN THE ECMWF SPEEDS UP THE WEATHER SYSTEM MOVEMENT ON FRIDAY AND TAKES IT OUT OF THE AREA BY SATURDAY MORNING. THEN IT HAS MOSTLY DRY WEATHER FOR SATURDAY AND NEXT SUNDAY WITH ONLY ISOLATED SHOWERS OR STORMS. WILL FOLLOW A MORE GFS SPEED FOR NOW AS MOST OF THESE SYSTEMS HAVE BEEN SLOWER MOVING OUT OVER THE PAST MONTH. WILL PLAY NEXT SATURDAY WITH A SLIGHT CHANCE OF SHOWERS AND ISOLATED STORMS AND THEN ISOLATED MOUNTAIN ACTIVITY NEXT SUNDAY. AS FOR TEMPS...WED HIGH TEMPS IN THE 60S TO LOWER 70S...THEN HIGHS THURSDAY ABOUT THE SAME AS WED TO SLIGHTLY COOLER IN SOME PLACES. FRIDAY LOOKS A LITTLE COOLER WITH MORE CLOUDS EXPECTED AS THE SYSTEM MOVES THROUGH THE AREA. THEN A LITTLE WARMER SATURDAY AND EVEN WARMER NEXT SUNDAY TO EXIT THE MONTH OF MAY. .AVIATION.../18Z ISSUANCE/ WIDESPREAD MVFR TO IFR CONDITIONS AND MTN OBSCURATIONS...LCL IFR CONDITIONS WITH NMRS -SHRA WILL CONTINUE ALONG AND EAST OF THE DIVIDE THROUGH 18Z MONDAY. THESE CONDITIONS WILL NOT BE AS WIDESPREAD WEST OF THE DIVIDE WHICH MAY SEE MORE FOG DEVELOPMENT THROUGH THE MORNING HOURS. THE UPPER LOW OVER WESTERN COLORADO WILL SLOWLY LIFT NE INTO EASTERN WYOMING ON SUNDAY AND SUNDAY NIGHT...AND THERE WILL LIKELY BE SOME LIFTING OF CIGS LATE IN THE AFTERNOON FOLLOWED BY RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY EVENING. WIDESPREAD MVFR -RA/AREAS OF IFR RA BR...MTN OBSCURATIONS ON THE BACKSIDE OF THE UPPER LOW WILL FOLLOW AFTER 03Z SUNDAY ACROSS MOST OF THE AREA. .FIRE WEATHER... FIRE DANGER LOW AND WILL REMAIN LOW THROUGH TUESDAY AS RELATIVELY COOL AND WET WEATHER REMAINS IN PLACE AS YET ANOTHER VIGOROUS UPPER LEVEL SYSTEM ROTATES ACROSS THE REGION. WIDESPREAD PRECIPITATION...WITH BETWEEN A HALF AN INCH AND AN INCH AND A QUARTER EAST OF THE DIVIDE...AND LIGHT MOUNTAIN SNOW IS EXPECTED TODAY AND TONIGHT...WITH EMBEDDED THUNDERSTORMS POSSIBLE EACH AFTERNOON AND EARLY EVENING THROUGH TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING WYZ005>011-015>020-022-030. && SHORT TERM...BRAUN LONG TERM...AR AVIATION...C.BAKER FIRE WEATHER...BRAUN
Hazardous weather outlook, May 24, 4:00 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT SUN MAY 24 2015 WYZ001>020-022>030-251200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT SUN MAY 24 2015 ...FLASH FLOOD WATCH FOR NATRONA...JOHNSON...FREMONT...AND WASHAKIE COUNTIES UNTIL 6 PM MDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD THREAT CONTINUES UNTIL 6 PM MDT WITH PROLONGED HEAVY RAIN OVER NATRONA...JOHNSON...FREMONT...AND WASHAKIE COUNTIES. COOL AND WET CONDITIONS CONTINUE...WITH WITH A COUPLE OF INCHES OF NEW SNOW POSSIBLE ABOVE 9500 FEET THIS MORNING. SHOWERS WITH ISOLATED THUNDERSTORMS AGAIN POSSIBLE BY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:00 PM MDT | Special Weather Statement | RIW | Natrona | 45 min |
| May 23, 8:55 PM MDT | Areal Flood Advisory | RIW | Big Horn | 3 hr |
| May 24, 2:12 PM MDT | Flash Flood Warning | RIW | Johnson | 6 hr |
| May 24, 3:10 PM MDT | Flash Flood Warning | RIW | Hot Springs | 6 hr |
| May 24, 3:30 PM MDT | Flash Flood Warning | RIW | Fremont | 6 hr |
| May 24, 4:00 PM MDT | Flash Flood Warning | RIW | Natrona | 8 hr |
| May 24, 5:20 PM MDT | River Flood Warning | RIW | Johnson | 41 hr |
Nearby
Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.